Submitted by: Jennifer Zelin, MD, Charlottetown, Prince Edward Island
Proton pump inhibitors (PPIs) are the third-highest selling drugs in the US. They are clinically indicated in gastroesophageal reflux disease, esophagitis, hypersecretory states, peptic ulcer disease, and the eradication of Helicobacter pylori. PPIs are also used for dyspepsia, prophylaxis of peptic ulcers in the ICU setting, and bleeding prophylaxis for patients taking ASA, NSAIDs, antiplatelet therapies, and anticoagulants.1
Gastrin stimulates gastric acid secretion from parietal cells via the release of histamine from enterochromaffin-like (ECL) cells. Therapy with PPIs decreases acid secretion and antral D-cell release of somatostatin and increases G-cell release of gastrin. Hypergastrinemia leads to a trophic effect on oxyntic mucosa, causing hyperplasia and an increased acid secretory capacity for ECL cells and parietal cells, which occurs once the PPI is discontinued. This has been termed rebound acid hypersecretion (RAHS).
RAHS is defined as an increase in gastric acid secretion, above pretreatment levels, after the withdrawal of a PPI. This may cause heartburn or dyspeptic symptoms in patients discontinuing PPI use, leading to withdrawal difficulties and prolonged use of acid-suppressive medication.2 Several randomized, controlled trials (RCT) have been conducted to investigate RAHS. One such study included 48 patients randomized to PPI or placebo daily for 28 days. Following therapy, 44% of the PPI subjects developed dyspepsia, compared to 9% in the placebo group (p < 0.01).3 Another RCT included 118 asymptomatic volunteers, randomized to 12 weeks of placebo or eight weeks of esomeprazole daily, followed by a blinded shift to four weeks of placebo. Patients treated with the PPI experienced more acid-related symptoms, when compared to placebo (44% vs. 15%; p < 0.001).4 Symptoms usually occurred one to two weeks after treatment. Although the existence of RAHS post PPI therapy has been established, the clinical relevance of this phenomenon is not yet fully determined.5
Various methods of PPI withdrawal have been proposed in an effort to decrease the incidence of heartburn and dyspeptic symptoms post PPI therapy. However, there is no accepted method for discontinuation of proton pump inhibitors. PPIs are well-tolerated and have been considered safe medications; however, they are not without clinical consequences. Indiscriminate use should be avoided, and evidence-based guidelines supporting PPI use should be utilized in order to limit adverse events.6
1. Abraham NS: Proton Pump Inhibitors: Potential Adverse Effects. Curr Opin Gastroenterol 2012; 28(6):615-620.
2. Waldum HL, Qvigstad G, Fossmark R, et al: Rebound Acid Hypersecretion from a Physiological, Pathophysiological and Clinical Viewpoint. Scand J Gastroenterol 2010; 45(4):389–394.
3. Niklasson A, Lindström L, Simrén M, et al: Dyspeptic Symptom Development after Discontinuation of a Proton Pump Inhibitor: A Double-blind Placebo-controlled Trial. Am J Gastroenterol 2010; 105(7):1531–1537.
4. Reimer C, Søndergaard B, Hilsted L, et al: Proton-pump Inhibitor Therapy Induces Acid-related Symptoms in Healthy Volunteers after Withdrawal of Therapy. Gastroenterology 2009; 137(1):80–87.
5. Lødrup AB, Reimer C, Bytzer P: Systematic Review: Symptoms of Rebound Acid Hypersecretion following Proton Pump Inhibitor Treatment. Scand J Gastroenterol 2013; 48(5):515–522.
6. Heidelbaugh JJ, Kim AH, Chang R, et al: Overutilization of Proton-pump Inhibitors: What the Clinician Needs to Know. Therap Adv Gastroenterol 2012; 5(4):219–232.